Hypoglycemia (Low Blood Sugar)


As your treatment plan becomes more effective in bringing your blood sugar within its target ranges, you may occasionally experience hypoglycemia (low blood sugar reactions). These reactions occur because there is too much insulin in your blood stream and not enough sugar going to your brain and muscles to help them function.

It is important to recognize and treat low blood sugar immediately because it can come on very quickly. It may be dangerous when your blood sugar is very low because you could pass out or have convulsions if your brain is not receiving enough sugar to work properly.

A low blood sugar reaction can happen when:

  • You take your medication, but don't eat on time. 

  • You don't eat enough for the medication that you have taken.

  • You skip a meal.

  • You exercise more than usual.

Hypoglycemia reactions are thought of as "mild," "moderate," or "severe." If untreated, the early, mild symptoms of hypoglycemia can become moderate or severe.

Mild Hypoglycemia Moderate Hypoglycemia Severe Hypoglycemia
(needs emergency
treatment)
Sudden hunger Personality change Passing out
Dizziness Headache Convulsions
Shakiness Irritability
Nervousness Blurred vision
Pounding heartbeat Confusion or difficulty concentrating
Drowsiness, tiredness Poor coordination
Sweating Slurred or slow speech
Numbness or tingling
of mouth or lips


Treating Hypoglycemia

Before you treat for hypoglycemia, and if you are able, you should check your blood sugar level to make sure that you are indeed experiencing the signs of low blood sugar. Testing your blood sugar will indicate if what you are feeling is really a low blood sugar reaction.

The problem with hypoglycemia is that your insulin level is too high and your blood sugar is too low. The treatment for a low blood sugar is food containing sugar. Hypoglycemia is a very uncomfortable feeling. It takes about 15 minutes for sugar from the food to be absorbed before you feel the effect. That's why it's important not to "over-treat" hypoglycemia by eating or drinking too much food containing sugar, which will turn a very low blood sugar situation into a very high blood sugar situation.

It is important to treat hypoglycemia immediately. Confirm that your blood sugar is low with a blood glucose monitor if you can do it quickly. Then treat the condition.

If your blood sugar is less than 60 mg/dL or if you cannot check but feel that your blood sugar is low:

  • Treat with 15 grams of glucose or equivalent, such as 4 Dex┬« Glucose Tablets, or a 10 oz. glass of skim milk, or a 4 oz. glass of juice. Avoid eating candy bars or chocolate for a quick blood sugar fix, as they contain fat and will slow the rise of sugar in your blood.

  • Wait 15 minutes and retest. It takes 15 minutes for the food or glucose tablets to raise your blood sugar.

  • If your blood sugar is still less than 60 mg/dL, treat with another 15 grams of glucose.

If your blood sugar drops low enough, it's possible that you could pass out. Food and liquids cannot be given to a person who is unconscious. You should ask your doctor or nurse educator to teach a member of your family or a friend to give you a glucagon injection, in the event that you should need it. If your hypoglycemia is so severe that you need an injection of glucagon, your doctor or the Emergency Medical Service (EMS) should be called to monitor your condition.


To prevent hypoglycemia:

  • Eat and take your medications on time.

  • Make sure you eat enough food for the medication you are taking.

  • Do not drink alcohol without eating food.

  • Be prepared and carry some form of carbohydrates with you in case there is a meal delay.

  • Be aware of the time of day - if you are taking insulin, your blood sugar will be the lowest before a meal.

  • Plan your exercise. Eat more to cover unplanned exercise which may lower your blood sugar too much.

  • Report all unexplained hypoglycemia episodes to your doctor.


Nighttime low blood sugar can also be prevented:

  • Check your blood sugar at bedtime, before your evening snack. If your reading is less than 120 mg/dL, you may need to eat a larger snack containing carbohydrates and protein.

  • If your morning sugar is high, you should check your blood sugar at 3:00 A.M. If your blood sugar is low at that time, you may need a smaller dose of intermediate insulin (NPH) or long-lasting insulin (Lantus┬« or Ultralente) in the evening. These changes in insulin can be complicated, so discuss them with your doctor.

  • Family members and roommates should be aware of nightmares, night sweats, and seizures during the night. Morning headaches are also symptoms of night time hypoglycemia. They need to make you aware if these symptoms occur and be prepared to treat them with glucose tablets, gels or glucagon, if necessary.

 


The BD Diabetes Learning Center describes the causes of diabetes, its symptoms, and diabetes complications such as retinopathy and neuropathy. This site contains detailed information about blood glucose monitoring, insulin injection and safe sharps disposal. Interactive quizzes, educational literature downloads and animated demonstrations help to teach diabetes care skills.

Important Note: The content of this website is not intended to be a substitute for professional medical advice, diagnosis or treatment. Do not disregard your doctor's advice or delay in seeking it because of something you have read in this website.

Unless otherwise noted, BD, BD logo and all other trademarks are property of Becton Dickinson and Company. © 2014 BD